Thunderstorm Wind, Richland
- When
- August 21, 3:50 PM MST
- Where
- Richland County, 11 mi E of Savage
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.450, -104.115
An upper level disturbance moved into western Montana this afternoon and pushed a strong cold front across the region. A few severe thunderstorms developed along this front producing severe hail and winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
An upper level disturbance moved into western Montana this afternoon and pushed a strong cold front across the region. A few severe thunderstorms developed along this front producing severe hail and winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 21, 1:17 PM MST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 217 PM MDT THU AUG 21 2008 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY... GFS AND NAM PLACE UPPER LOW/VORTEX OVER SOUTHERN ALBERTA/NW MONTANA TO BEGIN THIS EVENING. THE LOW WILL PUSH INTO SOUTHERN SASKATCHEWAN AND NE MONTANA BY MIDNIGHT. THIS WILL BRING VERY ACTIVE WX THIS EVENING AS A VERY STRONG JET ROUNDS THE BASE OF THE TROUGH SENDING THE COLD FRONT COMPLETELY ACROSS THE ZONES BY MIDNIGHT. FAIRLY STRONG OMEGA ALONG WITH STRONG NEGATIVE Q VECTOR DIVERGENCE AND CAPE VALUES SUGGEST CONDITIONS ARE GOOD FOR STRONG THUNDERSTORMS THIS EVENING. 12Z GFS PUTS THE BEST INSTABILITY A LITTLE MORE TO THE EAST AND SOUTH BY EVENING BUT WITH PLENTY OF FORCING AVAILABLE IT WOULD NOT TAKE MUCH TO INITIATE SOME SEVERE STORMS. STRONG NW WINDS WILL SWEEP IN BEHIND THE LOW TONIGHT REINFORCING A STRONG SURFACE PRESSURE DIFFERENCE OVER THE ZONES AS THE SURFACE TROUGH TREKS EAST INTO THE DAKOTAS. WITH AN IMPRESSIVE POST FRONTAL LOW LEVEL JET A NEED FOR A LAKE WIND ADVISORY BECOMES OBVIOUS SO WILL ISSUE FOR LATE TONIGHT THROUGH FRIDAY. BEST AREAS FOR PRECIPITATION AFTER MIDNIGHT WILL BE NORTH IN SOUTHERN SASKATCHEWAN. LINGERING SHOWERS SHOULD CONTINUE THROUGH FRIDAY MORNING. LOW STRATUS WRAPPING AROUND BEHIND THE LOW SHOULD DEPART BY FRIDAY EVENING AS HIGH PRESSURE MOVES IN FROM THE WEST. CLEARING SKIES AND COOL AIR WILL DROP MINIMUM TEMPERATURES DOWN INTO THE 40S...AND POSSIBLY THE 30S IN THE NORTHERN ZONES. UPPER LEVEL FLOW FROM THE NORTHWEST WILL KEEP MAXIMUM TEMPERATURES CLOSER TO NORMAL ON SATURDAY. SCT .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... ECMWF AND GFS MODELS IN REASONABLE AGREEMENT THROUGH TUESDAY.. WITH THE GFS MODEL BEING MORE PROGRESSIVE AFTER THAT. THE GENERAL PATTERN OF PROGRESSIVE TROUGH-RIDGE TRANSITIONS CONTINUES. RIDGING SUNDAY AND MONDAY GIVE WARM AND DRY CONDITIONS FOR THAT PERIOD, PERHAPS THE WARMEST DAYS REMAINING FOR THE YEAR..THOUGH THE GFS ENSEMBLE HAS A WIDE RANGE FOR THE HIGHS WITH MID 80S TO UPPER 90S POSSIBLE. THE NEXT TROUGH FOLLOWS WITH A LEADING COLD FRONT FORECAST TO PASS THROUGH THE NORTHEAST MONTANA AREA MONDAY NIGHT...LEADING TO COOLER TEMPERATURES AND A CHANCE OF PRECIPITATION TUESDAY AND WEDNESDAY. SURFACE WINDS COULD ALSO PICK-UP ON TUESDAY BEHIND THE FRONT. BY WEDNESDAY EVENING...THE GFS HAS THE TROUGH EAST OF MONTANA AND FOLLOWS THIS WITH SOME WEAK RIDGING...OR NORTHWESTERLY FLOW ON THURSDAY. WJM PREVIOUS LONG TERM DISCUSSION... MODELS ARE IN DECENT AGREEMENT TO START AS UPPER RIDGE MOVES THROUGH EASTERN MONTANA SUNDAY AND MONDAY. THE UPPER RIDGE COMBINED WITH A STRONG THERMAL RIDGE THAT WILL PEAK ON MONDAY WILL BRING HOT AND DRY WEATHER TO THE FORECAST AREA. MONDAY MAY BE THE LAST GOOD CHANCE AT 100 DEGREES FOR 2008. STRONG...DRY COLD FRONT PASSES THROUGH MONDAY NIGHT AS UPPER RIDGE MOVES TO THE EAST. MODELS ARE NOT IN AGREEMENT WITH THE TIMING OF A MIDWEEK UPPER TROUGH. SOUTHWEST FLOW ALOFT AHEAD OF THE TROUGH WILL ALLOW FOR UNSETTLED WEATHER FOR TUESDAY AND BEYOND. MODELS HAVE VARIED FROM BEING VERY WET TO BEING DRY IN THEIR RUNS. WILL MAINTAIN THE CURRENT SLIGHT CHANCE OF THUNDERSTORMS BROAD BRUSH. ECMWF BRINGS THE TROUGH THROUGH EASTERN MONTANA WEDNESDAY NIGHT WHILE THE GFS HAS IT DIGGING INTO NEVADA DURING THE SAME TIME. FORRESTER && .AVIATION... SOME SCATTERED SHOWERS WITH A FEW LIGHTNING STRIKES OVER THE NORTHEAST MONTANA AREA THIS AFTERNOON. SHOWERS AND THUNDERSTORMS INCREASING UNTIL MIDNIGHT AND THEN DECREASING. SOME STORMS SOUTH OF HWY 200 COULD HAVE SEVERE WIND GUSTS. OUTSIDE OF SCATTERED SHOWERS WITH LOCALLY MVFR AND IFR...CONDITIONS WILL BE VFR UNDER A HIGH CLOUD DECK. A COLD FRONT EXITS THE AREA TO THE EAST THURSDAY EVENING. SURFACE WINDS ARE EXPECTED TO INCREASE BEHIND THE FRONT OUT OF THE NORTHWEST...REACHING 25KTS WITH HIGHER GUSTS FROM EARLY THURSDAY MORNING THROUGH NOON FRIDAY. WJM && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY FROM MIDNIGHT TONIGHT TO 8 PM MDT FRIDAY FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 257 PM MDT THU AUG 21 2008 MTZ016-018>021-024>027-059>062-222100- CENTRAL AND SOUTHEAST PHILLIPS-DANIELS-SHERIDAN-WESTERN ROOSEVELT- PETROLEUM-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 257 PM MDT THU AUG 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG COLD FRONT WILL MOVE THROUGH NORTHEAST MONTANA BETWEEN LATE AFTERNOON AND THIS EVENING. THIS WILL GENERATE NUMEROUS THUNDERSTORMS...SOME STORMS MAY REACH SEVERE LIMITS WITH STRONG DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ017-022-023-222100- CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE- 257 PM MDT THU AUG 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG COLD FRONT WILL MOVE THROUGH NORTHEAST MONTANA BETWEEN LATE AFTERNOON AND THIS EVENING. THIS WILL GENERATE NUMEROUS THUNDERSTORMS...SOME STORMS MAY REACH SEVERE LIMITS WITH STRONG DAMAGING WIND GUSTS. A LAKE WIND ADVISORY FOR FORT PECK LAKE IS IN EFFECT FROM MIDNIGHT TONIGHT UNTIL 8 PM FRIDAY EVENING. NORTHWEST WIND OVER THE LAKE WILL INCREASE TO 15 TO 25 MPH TONIGHT...THEN INCREASE IN STRENGTH FRIDAY TO 20 TO 35 MPH BEFORE DIMINISHING AROUND SUNSET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 205 km away, was scanning. The volume nearest the first event began at 22:48 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Some hail damage to crops was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129467, 129465, 129466, 129469.